Corneal verticillata, or vortex keratopathy, manifests as a whorl-like pattern of golden brown or gray deposits in the inferior interpalpebal portion of the cornea in a clockwise fashion (Fig 12-15). A variety of medications bind with the cellular lipids of the basal epithelial layer of the cornea due to their cationic, amphiphilic properties. Amiodarone, an antiarrhythmic, is the most common cause of corneal verticillata, followed by chloroquine, hydroxychloroquine, indomethacin, and phenothiazines. A comprehensive list of systemic drugs associated with corneal verticillata is given in Table 12-3.
It is unusual for these deposits to result in reduction of visual acuity or ocular symptoms, although this has occurred in some patients. The deposits typically resolve with discontinuation of the responsible agents. If there is reduced vision with the use of amiodarone and tamoxifen, the possibility of optic neuropathy should be considered. Retinal toxicity associated with the chloroquine family and tilorone hydrochloride can also reduce vision. The differential diagnosis of corneal verticillata should also include Fabry disease, a disorder of sphingolipid metabolism.